Facebook Pixel

My Love/Hate Relationship With Lithium

Rate This

I took lithium for 17 years, and I must admit, it kept me relatively stable, but there were a lot of negative side effects to the drug.

For one, since I started taking it, to the time I got off it, I gained 50 pounds. I believe the drug caused me to gain weight. To put it bluntly, I lost my figure, going from 120 pounds to 170 pounds, a size 6 to a size 18. That’s a lot of weight.

I also developed bad acne. I would get huge cystic pimples on my face. I remember a couple days before my wedding, I developed what looked like a third eye between my two real eyes. I had to go to the dermatologist to have it squeezed before I walked down the aisle. It did recede, but it left a big scar.

And I was always thirsty on lithium.

And oh God, I hated the blood draws. Every couple of months, I’d have to go to the hospital and get pricked. I have scars on the inside of my elbows from all the needles.

My doctor ultimately took me off the drug because I developed lithium-induced diabetes insipidus, a syndrome which is characterized by extreme thirst and frequent urination of severely diluted urine.

My doctor put me on Depakote which I like much better than lithium. On it, I’ve lost 15 pounds and my acne has improved. I’m also less thirsty, but I’ve developed the habit of drinking lots of water. And I have far fewer blood draws.

I did have a love/hate relationship with lithium.

I’m glad I’m off it.

If you’re experiencing negative side effects with lithium, ask your doctor about other major mood stabilizers. They’re out there.

And they just might be for you.

Of course, these other major mood stabilizers also have side effects.

It's a trade-off.

Like everything in life.

Add a Comment2 Comments

EmpowHER Guest

I had the same problems on Lithium. I gained a LOT of weight, and developed very serious acne. I've been off it Lithium for over ten years, and I still have the acne scars. When I went off the Lithium and started another anticonvulsant (mood-stabilizer), I lost a good deal of weight; however, I was up and down for years. In 2002, I started taking Topamax and I dropped 70 pounds. About 2 years later, my doctor started me on Seroquel (an anti-psychotic which has been found to be very effective on bipolars), and the weight started climbing again. I feel like I can't win. However, I am more stable on the drug cocktail (Topamax, Seroquel, Zoloft, Trazadone) that I'm on right now than I have been in 20 years. There's a trade-off there, but I think it's so unhealthy to have all this extra weight on, so it's hard to decide if it's worth it.

March 20, 2009 - 8:38am
EmpowHER Guest

Niacinamide is beneficial for reducing skin hyper-pigmentation, Acne, increasing skin moisture and reducing fine wrinkles. Try "Niapads" (it contains Niacinamide) for controlling your acne. It’s Simple for Pimple(C). One step process provides exfoliation, pore cleansing, prevention of Acne and Skin Lightening. Visit www.niapads.com for details. Free shipping to all US and Canada.

March 19, 2009 - 6:09am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Bipolar Disorder

Get Email Updates

Bipolar Disorder Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!